... 200 mg. twice a day. I was diagnosed with RA around that time. It had started, apparently, years ago with what they called "palindromic rheumatism", which affected my wrists and hands. It was very painful, but lasted only a few days. I was put on Plaquenil back in 1999 and took for only a few months and the condition went into remisson, so I stopped taking the drug, Then in late 2012 I started getting carpal tunnel-like symptoms that came on like gangbusters! I had to miss several days of work due to the condition. My rheumatologist said I had osteoarthritis and then said it had progressed to RA. Mostly my wrists hands and arms are affected. Numb, tingly and painful. Can hardly bend my fingers sometimes and opening doors and jars is painful. I typed for many years on the job. I am now retired. Age 58. Anyhoo... my rheumatologist now wants me to start on Methotrexate at 2.5 mg (3 tabs, so really 7.5 mg) once a week, in addition to the Plaquenil. I'm a little scared to do this. I am a person who reads all about the potential side effects and they do scare me. Plus, I admit I'm a bit of a hypochondriac, so my mind runs away sometimes with all this information. Just as an aside, I went gluten free 16 months ago and the effect was phenomenal! After 2 months GF, I felt like doing cartwheels! I am still GF and I'm sure it helps, but I haven't been eating as "clean" as I once was. Anyway, my rheumy feels that I "am tolerating a lot more pain than I should" and feels that the "window of time" to treat RA is becoming short. Can anybody give me some insight as to taking Methotrexate and Plaquenil together? I'm really avoiding the methotrexate... I am one of these people who would rather find a "natural" treatment and avoid the meds. Thanks so much for your time!
You aren't going to find natural cures that do what methotrexate does. It prevents further damage to the joints. If you have side effects you stop taking it, its as simple as that. You aren't tied into taking it just because you tried it. And remember, natural cures have side effects too.
I have been on both for almost three years. The side effects are minimal, after awhile. I am sleepy for about 24 hours after dosing the Mx, which is once per week. At first there is nausea, then its just a matter of staying away from coffee if its going to be a bad week. The worst side effect for me is my tongue, I get blisters and it drives me nuts. However, the alternative is unacceptable.
I had been doing awesome until recently. I just never thought I would have bad flare-ups with the meds, but recently I've had some and one was so bad, I contemplated going to Urgent Care for a shot of prednisone, as it was a weekend. My Rheumy is a lovely, caring man and Dr, who very gently told me that flare-ups do happen. I was two years fine, Im hoping the flare-up cycle is done. Just don't make the same assumption I did and assume you will never have another round.
Your first concern needs to be preventing further joint damage.
I was unable to tolerate the pill form but tolerated the injection well. I gave it to myself once weekly. I felt a little tired for 24 hours after the injection and still had some gastro side effects but we now believe some (or all) of that may have been a gluten intolerance. Like yourself, I have had fantastic results going gluten-free. My RA is still active but mild and easily managed at this time.
A few tips:
Take or continue to take your probiotic with Methotrexate. I took two daily. Align and AZO yeast.
Take Folic Acid. It prevents mouth sores. My rheumatologist prescribes it for me or you can find a reliable OTC brand.
Find the day of the week when you have the fewest commitments and take your dose the day before. Keep in mind that your last day before the dose may be a little harder than the rest, as well. (I took it on Tue. I was a little stiffer & slower on Mon. and a little sleepy and woozy on Wed. Nothing major, though. I don't think I was any worse on Mon. than I was prior to taking Methotrexate. You just don't always realize how stiff & painful things were until you get some relief!)
If you get any rashes or sores on your skin/scalp then see your family physician or dermatologist (better) right away. Anything that comes up is easily treated if caught early but could be a major hassle or even serious if you wait.
Finally, don't increase your dose of Plaquenil beyond 400mg a day. You're better off adding Methotrexate. My doc allowed me to do it temporarily. I moved out of state and the new doc failed to decrease my dose back to 400 mg. Instead of taking 600mg for 6 months, I took it for over 2 years. I now have central vision loss. 400mg is believed to be completely safe yet the maximum one can tolerate before risking drug toxicity. Good luck and let us know how it goes!
- Plaquenil Information for Consumers
- Plaquenil Information for Healthcare Professionals (includes dosage details)
- Side Effects of Plaquenil (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
My niece has JRA, she has been on Plaquenil for 6 years now. She is 17 yrs. old. Now they put her on
Posted 12 Apr 2010 • 1 answer
Rheumatoid Arthritis - I've recently been diagnosed with RA and started on Plaquenil and Prednisone?
Posted 26 Feb 2013 • 2 answers
Posted 2 May 2015 • 3 answers
Rheumatoid Arthritis - Just diagnosed with RA. Began Plaquenil & prednisone. SHould I push for using
Posted 23 May 2015 • 2 answers
Posted 28 Feb 2016 • 2 answers